Pennsylvania, 2011

Winter Storm in Pennsylvania, February 20 to 21, 2011

February 20 to 21, 2011 · NWS CLE · 3 events in 3 counties and zones

An area of low pressure tracked slowly east across the Ohio Valley on February 20th and 21st. A warm front stretching east from this low caused snow to develop over northwestern Pennsylvania during the late afternoon hours of the 20th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$700,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure tracked slowly east across the Ohio Valley on February 20th and 21st. A warm front stretching east from this low caused snow to develop over northwestern Pennsylvania during the late afternoon hours of the 20th. The snow continued through the early morning hours of the 21st and then tapered off around daybreak. Some light freezing drizzle was then reported for a couple of hours. Some of the snow during the evening was heavy with snowfall rates approaching two inches per hour and visibilities less than a quarter mile. Snowfall totals across Erie County ranged from 8 to 12 inches with 6 to 8 inches in Crawford County. A peak total of 13.0 inches was reported near Colt Station in Erie County with a peak of 7.8 inches in Crawford County near Canadohta Lake. Officially, 11.5 inches of snow was measured at Erie International Airport on the 20th and 21st. Strong northeast winds accompanied the snow initially. Winds speeds died off quickly during the evening hours but some blowing and drifting continued through the night. Difficult travel conditions were reported. A few school districts not already closed for the President's Day Holiday delayed or canceled classes on the 21st. Travel during this event was difficult.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 20, 2:56 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Feb 20, 2:56 PM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
256 PM EST SUN FEB 20 2011

.SYNOPSIS...
AN AREA OF LOW PRESSURE OVER IOWA WILL MOVE EAST ACROSS OHIO ON
MONDAY. THIS LOW WILL MOVE OFF THE MID ATLANTIC COAST EARLY
TUESDAY. A RIDGE OF HIGH PRESSURE WILL BUILD OVER THE UPPER OHIO
VALLEY OVER THE MIDDLE PORTION OF THE WEEK. ANOTHER STORM SYSTEM
WILL MOVE UP THE OHIO VALLEY TOWARD THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
PER COORDINATION WITH OUR NEIGHBOR OFFICES...HAVE PUT UP A WINTER
STORM WARNING FOR FAR NE OH AND NW PA. IT APPEARS THAT AREA WILL
REMAIN COLD ENOUGH FOR MAINLY SNOW. FURTHER W AND S THE PRECIP
TYPE REMAINS IN QUESTION. THE FIRST AREA OF PRECIP HAS ALREADY
REACHED THE AREA. IT IS STRUGGLING TO OVERCOME THE VERY DRY AIR IN
THE LOWER ATMOSPHERE. SO FAR WE HAVE BEEN SEEING MAINLY SNOW. THIS
SHOULD CHANGE QUICKLY THIS EVENING AS RAPID WARMING OCCURS ALOFT.
BY 00Z...IT WILL BE TOUGH TO HAVE ANYTHING OTHER THAN RAIN OR
SLEET ACROSS THE SOUTHERN COUPLE TIERS OF COUNTIES. SURFACE TEMPS
ALREADY ABOVE FREEZING OVER MUCH OF THE AREA. BUT...GIVEN THE LOW
DEWPOINTS IN PLACE...EXPECT TEMPS TO BRIEFLY DIP AT THE ONSET OF
THE PRECIP. HOWEVER...THE WARMER AIR SHOULD EVENTUALLY WIN OUT
LATER THIS EVENING. AT DAYBREAK...ONLY FAR NE OH AND NW PA SHOULD
STILL BE SEEING WINTRY PRECIPITATION. WILL WORD FOR EARLY LOWS AND
THEN SLOWLY WARMING TEMPS.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
THE SURFACE LOW OVER IOWA IS NOW EXPECTED TO CROSS SOUTHERN OH ON
MONDAY. THIS WILL ALLOW COLDER AIR TO FILTER BACK ACROSS THE AREA
TOMORROW. TEMPS WILL FALL DURING THE DAY WITH A LIKELY TRANSITION
BACK TO MIXED PRECIP. MAY NEED MORE HEADLINES TOMORROW DEPENDING
ON HOW THIS SITUATION DEVELOPS. DRY NE FLOW GETS GOING DURING THE
DAY AND EXPECT CONDITIONS TO IMPROVE IN THE WARNING AREA. EXPECT
LIGHT SNOW TO PERSIST INTO THE EVENING HOURS WITH SNOW SHOWERS
POSSIBLE TOMORROW NIGHT. ACCUMS OF AN INCH OR TWO WILL BE POSSIBLE
JUST ABOUT ANYWHERE. THE MIDDLE PART OF THE WEEK WILL BE QUIET AS
A RIDGE MOVES ACROSS THE REGION. TEMPS TUESDAY WILL BE COLD WITH
HIGHS STRUGGLING TO GET OUT OF THE LOWER AND MIDDLE 20S. TEMPS
WILL BEGIN TO WARM ON WEDNESDAY AS WARMER SOUTHERLY WINDS RETURN.
HAVE USED A BLEND OF GUIDANCE TEMPS.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
LOW PRESSURE WILL MOVE EASTWARD ACROSS ONTARIO ON THURSDAY AS A
STRONGER AREA OF LOW PRESSURE DEVELOPS OVER THE SOUTHERN PLAINS. THE
NORTHERN STORM SYSTEM MAY BRING SOME SCATTERED SHOWERS ON THURSDAY
BUT THE BETTER SURGE OF MOISTURE WILL BE WITH THE SOUTHERN STORM
SYSTEM THAT WILL ARRIVE THURSDAY NIGHT INTO FRIDAY. THERE WILL BE
SOME UNCERTAINTY TO THE PRECIPITATION TYPE AS THIS STORM PASSES
ACROSS OHIO INTO FRIDAY.

AFTER HIGHS IN THE 40S ON THURSDAY MOST LOCATIONS WILL FALL BACK
INTO THE 30S FOR THE REMAINDER OF THE WEEK INTO THE WEEKEND. LOWS
WILL BE DOWN INTO THE 20S.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
PLENTY OF RETURNS ON RADAR MOVING INTO NW OHIO. MUCH OF THIS IS
HAVING A DIFFICULT TIME REACHING THE SURFACE WITH PLENTY OF DRY
AIR ACROSS NORTHERN OHIO AND NW PA. THIS INITIAL PRECIPITATION
WILL MOISTEN THE ATMOSPHERE FROM THE TOP DOWN INTO THE EVENING.
AS THE MIXED PRECIPITATION BEGINS CEILINGS WILL LOWER TO MVFR
LEVELS. THIS SHOULD OCCUR ACROSS THE WEST AROUND 19Z...CENTRAL
AREAS 21Z-22Z AND EASTERN AREAS 01Z-03Z.

FREEZING RAIN WILL BE POSSIBLE FOR A BRIEF PERIOD AT ALL TAF SITES
WITH SOME COOLING WITH THE ONSET OF THE PRECIPITATION. THE BEST
AREA FOR SNOW ACCUMULATIONS WILL BE ACROSS NW PA. ELSEWHERE ONLY A
LIGHT GLAZE WILL BE POSSIBLE BEFORE CHANGING OVER TO RAIN.

CEILING WILL DROP TO IFR LEVELS BY SUNRISE MONDAY AS THE COLDER
AIR BEGINS TO SPILL SOUTHWARD IN THE WAKE OF THE LOW. ALL
LOCATIONS WILL TRANSITION BACK TO SNOW.

OUTLOOK...NON-VFR CONDITIONS INTO TUESDAY MORNING. NON-VFR
POSSIBLE AGAIN BY THURSDAY INTO FRIDAY.

&&

.MARINE...
LOW PRESSURE OVER IOWA WILL MOVE EASTWARD ALONG A WARM FRONT THAT
WILL LIFT NORTHWARD INTO NORTHERN OHIO. THIS FRONTAL BOUNDARY WILL
BE NUDGED SOUTHWARD BY HIGH PRESSURE OVER ONTARIO. THIS SHOULD
DIRECT THE LOW PRESSURE ACROSS SOUTHWESTERN OHIO. WINDS WILL BE FROM
THE EAST AND NORTHEAST TONIGHT INTO TUESDAY. HARD TO SAY HOW MUCH
THE ICE WILL MOVE BUT BELIEVE IT WILL DRIFT BACK INTO THE AREAS THAT
ARE OPEN NOW. NORTHEASTERLY WINDS ARE EXPECTED TO INCREASE UP TO 25
KNOTS LATE TONIGHT AND CONTINUE INTO MONDAY NIGHT.

HIGH PRESSURE WILL SLIDE ACROSS LAKE ERIE TUESDAY NIGHT INTO
WEDNESDAY. AS THE HIGH MOVES EASTWARD WINDS WILL SWING BACK AROUND
TO THE SOUTH AND SOUTHWEST FOR WEDNESDAY NIGHT INTO THURSDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO NOON EST
     MONDAY FOR OHZ012-013-023.
     WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR
     OHZ003-006>011-017>022.
     WINTER STORM WARNING FROM 7 PM THIS EVENING TO NOON EST MONDAY
     FOR OHZ014-089.
PA...WINTER STORM WARNING FROM 7 PM THIS EVENING TO NOON EST MONDAY
     FOR PAZ001>003.
MARINE...NONE.

&&

SYNOPSIS...KUBINA
NEAR TERM...KUBINA
SHORT TERM...KUBINA
LONG TERM...MULLEN
AVIATION...MULLEN
MARINE...MULLEN
Hazardous weather outlook, Feb 20, 3:28 PM EST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
328 PM EST SUN FEB 20 2011

OHZ012-013-023-212030-
LAKE-GEAUGA-TRUMBULL-
328 PM EST SUN FEB 20 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO NOON
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-006>011-017>022-212030-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-HANCOCK-SENECA-
HURON-MEDINA-SUMMIT-PORTAGE-
328 PM EST SUN FEB 20 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ027>033-036>038-047-212030-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-
328 PM EST SUN FEB 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ014-089-PAZ001>003-212030-
ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
328 PM EST SUN FEB 20 2011

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO NOON EST
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-212030-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
328 PM EST SUN FEB 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 20, 1:00 PM EST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
100 PM EST SUN FEB 20 2011

OHZ003-006>009-017>019-027>029-036-037-047-202000-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-HANCOCK-SENECA-HURON-WYANDOT-
CRAWFORD-RICHLAND-MARION-MORROW-KNOX-
INCLUDING THE CITIES OF...TOLEDO...BOWLING GREEN...PORT CLINTON...
FREMONT...SANDUSKY...FINDLAY...TIFFIN...NORWALK...
UPPER SANDUSKY...CAREY...BUCYRUS...MANSFIELD...MARION...
MOUNT GILEAD...MOUNT VERNON
100 PM EST SUN FEB 20 2011

AN AREA OF MIX RAIN...SNOW...SLEET AND SOME FREEZING RAIN WILL
CONTINUE TO DEVELOP AND MOVE NORTHEAST THROUGH 3PM. PRECIPITATION
WILL BE LESS THAN A TENTH OF AN INCH...THE SNOW AND SLEET
ACCUMULATION WILL BE LESS THAN A HALF AN INCH...AND A TRACE OF ICE
ACCUMULATION. THERE CAN BE SOME SLICK SPOTS ON SIDEWALKS AND ROADWAYS
THAT ARE UNTREATED.

THOMPSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Northern Erie

When
February 20, 5:00 PM EST to February 21, 9:00 AM EST
Where
Northern Erie forecast zone
Property damage
$300,000
Reported by
Official NWS Observations
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

An area of low pressure tracked slowly east across the Ohio Valley on February 20th and 21st. A warm front stretching east from this low caused snow to develop over northwestern Pennsylvania during the late afternoon hours of the 20th. The snow continued through the early morning hours of the 21st and then tapered off around daybreak. Some light freezing drizzle was then reported for a couple of hours. Some of the snow during the evening was heavy with snowfall rates approaching two inches per hour and visibilities less than a quarter mile. Snowfall totals across Erie County ranged from 8 to 12 inches. Officially, 11.5 inches of snow was measured at Erie International Airport on the 20th and 21st. Strong northeast winds accompanied the snow initially. Winds speeds died off quickly during the evening hours but some blowing and drifting continued through the night. Difficult travel conditions were reported. A few school districts not already closed for the President's Day Holiday delayed or canceled classes on the 21st. Travel during this event was difficult.

Winter Storm, Southern Erie

When
February 20, 5:00 PM EST to February 21, 9:00 AM EST
Where
Southern Erie forecast zone
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

An area of low pressure tracked slowly east across the Ohio Valley on February 20th and 21st. A warm front stretching east from this low caused snow to develop over northwestern Pennsylvania during the late afternoon hours of the 20th. The snow continued through the early morning hours of the 21st and then tapered off around daybreak. Some light freezing drizzle was then reported for a couple of hours. Some of the snow during the evening was heavy with snowfall rates approaching two inches per hour and visibilities less than a quarter mile. Snowfall totals across Erie County ranged from 8 to 12 inches. A peak total of 13.0 inches was reported near Colt Station. Strong northeast winds accompanied the snow initially. Winds speeds died off quickly during the evening hours but some blowing and drifting continued through the night. Difficult travel conditions were reported. A few school districts not already closed for the President's Day Holiday delayed or canceled classes on the 21st. Travel during this event was difficult.

Winter Storm, Crawford

When
February 20, 5:00 PM EST to February 21, 8:00 AM EST
Where
Crawford forecast zone
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
41.685, -80.106 (the zone’s center; the record gives no point)

An area of low pressure tracked slowly east across the Ohio Valley on February 20th and 21st. A warm front stretching east from this low caused snow to develop over northwestern Pennsylvania during the late afternoon hours of the 20th. The snow continued through the early morning hours of the 21st and then tapered off around daybreak. Some light freezing drizzle was then reported for a couple of hours. Some of the snow during the evening was heavy with snowfall rates approaching two inches per hour and visibilities less than a quarter mile. Snowfall totals across Crawford County ranged from 6 to 8 inches. A peak total of 7.8 inches was measured near Canadohta Lake. Strong northeast winds accompanied the snow initially. Winds speeds died off quickly during the evening hours but some blowing and drifting continued through the night. Difficult travel conditions were reported. A few school districts not already closed for the President's Day Holiday delayed or canceled classes on the 21st. Travel during this event was difficult.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282627, 282629, 282630.